Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Mar 23, 2017, 7:54 PM CDT for 4 counties in Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 7:54 PM CDT (00:54 UTC)
- Expired
- Mar 23, 2017, 8:46 PM CDT
- In force
- 52 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Hansford County, TX, Hutchinson County, TX, Moore County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 109 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 8:11 PM CDT | HAIL 1 | Gruver, TX | QUARTER SIZE HAIL REPORTED. LASTED FOR A GOOD MINUTE BEFORE MOVING ON. |
| Mar 23, 8:30 PM CDT | HAIL 1.5 | Gruver, TX | DIME TO PING PONG BALL SIZE HAIL REPORTED IN GRUVER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1910 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
466
WUUS54 KAMA 240054
SVRAMA
TXC195-233-341-421-240200-
/O.NEW.KAMA.SV.W.0005.170324T0054Z-170324T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
754 PM CDT THU MAR 23 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northern Hutchinson County in the Panhandle of Texas...
Hansford County in the Panhandle of Texas...
Southeastern Sherman County in the Panhandle of Texas...
Northeastern Moore County in the Panhandle of Texas...
* Until 900 PM CDT
* At 753 PM CDT, a severe thunderstorm was located 6 miles west of
Morse, or 23 miles southwest of Spearman, moving northeast at 55
mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. Hail damage to vehicles
is expected. Hail may accumulate on roadways causing
hazardous travel.
* Locations impacted include...
Spearman, Sunray, Gruver and Morse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3596 10110 3594 10192 3650 10163 3650 10110
TIME...MOT...LOC 0053Z 203DEG 48KT 3606 10159
HAIL...1.25IN
WIND...70MPH
$$
JC3 follow-up statements
744
WWUS54 KAMA 240117
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
817 PM CDT THU MAR 23 2017
TXC233-341-240127-
/O.CAN.KAMA.SV.W.0005.000000T0000Z-170324T0200Z/
Hutchinson TX-Moore TX-
817 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HUTCHINSON AND
NORTHEASTERN MOORE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3622 10110 3620 10178 3650 10163 3650 10110
TIME...MOT...LOC 0117Z 203DEG 48KT 3636 10143
$$
TXC195-421-240200-
/O.CON.KAMA.SV.W.0005.000000T0000Z-170324T0200Z/
Hansford TX-Sherman TX-
817 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR HANSFORD AND EAST CENTRAL SHERMAN COUNTIES...
At 817 PM CDT, a severe thunderstorm was located 6 miles north of
Gruver, or 17 miles northwest of Spearman, moving northeast at 55
mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings. Hail damage to vehicles is
expected. Hail may accumulate on roadways causing hazardous
travel.
Locations impacted include...
Gruver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3622 10110 3620 10178 3650 10163 3650 10110
TIME...MOT...LOC 0117Z 203DEG 48KT 3636 10143
HAIL...1.25IN
WIND...70MPH
$$
JC092
WWUS54 KAMA 240132
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
832 PM CDT THU MAR 23 2017
TXC421-240141-
/O.CAN.KAMA.SV.W.0005.000000T0000Z-170324T0200Z/
Sherman TX-
832 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHERMAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3634 10124 3634 10162 3650 10161 3650 10121
TIME...MOT...LOC 0131Z 212DEG 46KT 3643 10146
$$
TXC195-240200-
/O.CON.KAMA.SV.W.0005.000000T0000Z-170324T0200Z/
Hansford TX-
832 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN HANSFORD COUNTY...
At 831 PM CDT, a severe thunderstorm was located 12 miles north of
Gruver, or 17 miles south of Guymon, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected. Hail may accumulate on
roadways causing hazardous travel.
This severe thunderstorm will remain over mainly rural areas of
northwestern Hansford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3634 10124 3634 10162 3650 10161 3650 10121
TIME...MOT...LOC 0131Z 212DEG 46KT 3643 10146
HAIL...1.00IN
WIND...60MPH
$$
JC926
WWUS54 KAMA 240146
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
846 PM CDT THU MAR 23 2017
TXC195-240156-
/O.CAN.KAMA.SV.W.0005.000000T0000Z-170324T0200Z/
Hansford TX-
846 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HANSFORD COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3634 10124 3634 10162 3650 10161 3650 10121
TIME...MOT...LOC 0144Z 203DEG 48KT 3635 10114
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:20 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Mar 23, 6:20 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
620 PM CDT Thu Mar 23 2017
.AVIATION...
00Z issuance...Mix of conditions possible during severe
thunderstorms tonight. Thunderstorms will have erratic winds and
will be pushing easterly across the area. Expect storms to be out
by 06Z. Southwesterly winds after 06Z will be around 20 gust 30
and increasing after 14Z as they turn northerly with gusts up to
60kts. Low clouds will push in with the northerly winds as well,
but right now are not expected to drop below 3000agl.
Beat
&&
.PREV DISCUSSION... /Issued 440 PM CDT Thu Mar 23 2017/
SHORT TERM...
See mesoscale discussion below.
Simpson
LONG TERM...
Not much has changed forecast-wise. Tomorrow is still looking
very windy on the backside of the low. Winds tomorrow could gust
up to 70 mph. These north winds will limit our heating potential
tomorrow to slightly below climatological norms. Precip will be
likely in the OK Panhandle and northern TX Panhandle with the wrap
around moisture. Mid- level height rises on Saturday will bring
surface temps back up into the 70s. The next upper level shortwave
passes through the central Plains on Sunday and may bring some
glancing precip to very northern sections of the OK Panhandle.
Weather remains calm for the beginning of the work week as ridging
builds into the area. By mid week there is another chance for
thunderstorms. Models are still very diverse on solutions for both
timing and location of the next big system. Long range solutions
seem to be trending more towards the GFS solution with deepening
and slowing the system from Tuesday to Wednesday/Thursday time
frame. This will continue to need watching for more trends to nail
any details down, but it does seem to bring a good chance for
precip to the area.
Beat
FIRE WEATHER...
After this afternoon's critical fire weather conditions settle
down, elevated fire weather is possible on Sunday for portions
of the southern TX Panhandle. The remainder of next week looks to
stay calm for fire weather concerns.
Beat
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 8 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
High Wind Watch from Friday morning through Friday evening for
the following zones: Armstrong...Carson...Collingsworth...
Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
Oldham...Potter...Randall...Roberts...Sherman...Wheeler.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
OK...High Wind Watch from Friday morning through Friday evening for
the following zones: Beaver...Cimarron...Texas.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Cimarron.
&&
16/16Hazardous weather outlook, Mar 23, 4:01 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 401 PM CDT Thu Mar 23 2017 OKZ001>003-TXZ001>020-241200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 401 PM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible through the late evening hours. The potential for severe weather will exist across both Panhandles during this time with up to golf ball size hail and wind gusts between 60 and 70 mph as the primary threats. A Wind Advisory remains in effect for the Texas Panhandle through early evening where south to southwest winds of 30 to 40 mph with gusts over 50 mph will be possible. A Red Flag Warning remains in effect for the far western Texas and Oklahoma Panhandles where winds will be 30 to 40 mph and relative humidity values will be 12 to 20 percent. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. It will be windy across western and central parts of the Texas and Oklahoma Panhandles on Friday when sustained wind speeds of 30 to 45 mph will be possible. Gusts will range from 45 to 60 mph. A High Wind Watch has been issued for the entire Texas and Oklahoma Panhandles. Thunderstorms are possible again on Sunday and Tuesday through Thursday. At this time, the threat for severe weather appears to be low on these days. Elevated fire weather conditions will be possible for portions of the Panhandles on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening. Area fire managers and emergency management should be alert for elevated fire weather conditions on Sunday.
In the hours before
Local storm report, Mar 23, 7:17 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
717 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND GST 3 W DUMAS 35.86N 102.01W
03/23/2017 M60 MPH MOORE TX BROADCAST MEDIA
SCHOOLNET SITE MOORE COUNTY AIRPORT REPORTING 60 MPH
WINDS
&&
EVENT NUMBER AMA1700255
TLHSpecial weather statement, Mar 23, 7:18 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Amarillo TX 718 PM CDT THU MAR 23 2017 OKZ002-240100- Texas OK- 718 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR TEXAS COUNTY UNTIL 800 PM CDT... At 718 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles south of Elkhart to 8 miles west of Texhoma. Movement was northeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Guymon, Hooker, Goodwell, Texhoma, Optima, Hardesty, Eva and Hough. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma...and the Panhandle of Texas. LAT...LON 3650 10119 3650 10202 3699 10203 3700 10119 TIME...MOT...LOC 0018Z 221DEG 36KT 3694 10188 3651 10194 JC
Local storm report, Mar 23, 7:20 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 2 S DALHART 36.03N 102.52W
03/23/2017 E1.00 INCH HARTLEY TX BROADCAST MEDIA
VIEWERS REPORTING QUARTER SIZE HAIL 2 MILES SOUTH OF
DALHART
&&
EVENT NUMBER AMA1700256
TLHLocal storm report, Mar 23, 7:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
743 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND GST 3 W WILDORADO 35.22N 102.30W
03/23/2017 E65 MPH OLDHAM TX BROADCAST MEDIA
TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER AMA1700257
TLHSpecial weather statement, Mar 23, 7:44 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Amarillo TX 744 PM CDT THU MAR 23 2017 TXZ003-008-240130- Hutchinson TX-Hansford TX- 744 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUTCHINSON AND HANSFORD COUNTIES UNTIL 830 PM CDT... At 744 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles southeast of Goodwell to 8 miles west of Pringle. Movement was northeast at 55 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Spearman, Stinnett, Gruver, Morse and Pringle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma...and the Panhandle of Texas. LAT...LON 3585 10109 3579 10162 3649 10163 3650 10109 TIME...MOT...LOC 0044Z 196DEG 49KT 3650 10158 3591 10160 JC
Local storm report, Mar 23, 7:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 3 W WILDORADO 35.22N 102.30W
03/23/2017 E65 MPH OLDHAM TX BROADCAST MEDIA
TIME ESTIMATED BY RADAR. TIME CORRECTED
&&
CORRECTED EVENT TIME...REMARKS
EVENT NUMBER AMA1700257
TLHThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:08 PM CDT | Severe Thunderstorm Warning | AMA | Moore, Oldham, Potter, Sherman | 67 min |
| Mar 23, 7:44 PM CDT | Special Weather Statement | AMA | Hansford, Hutchinson | 46 min |
| Mar 23, 7:58 PM CDT | Special Weather Statement | AMA | Deaf Smith, Oldham | 62 min |
| Mar 23, 8:27 PM CDT | Special Weather Statement | AMA | Potter, Randall | 63 min |
| Mar 23, 8:52 PM CDT | Special Weather Statement | AMA | Moore, Sherman | 23 min |
| Mar 23, 8:53 PM CDT | Special Weather Statement | AMA | Moore, Sherman | 52 min |
| Mar 23, 9:14 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Sherman | 46 min |
| Mar 23, 9:31 PM CDT | Special Weather Statement | AMA | Armstrong, Carson, Potter | 59 min |
| Mar 23, 10:31 PM CDT | Special Weather Statement | AMA | Donley, Gray, Roberts | 59 min |
| Mar 24, 5:44 AM CDT | High Wind Warning | AMA | Armstrong, Carson, Dallam, Deaf Smith, Donley, Gray and 10 more | 14 hr |
| Mar 24, 5:44 AM CDT | Wind Advisory | AMA | Collingsworth, Hemphill, Lipscomb, Wheeler | 14 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.